My cat has been acting really depressed and lethargic after a flea infestation of our house
I don't know if he's been eating or drinking because I wasn't home most of the day, but I know he's been grooming. Most of the time when I see him he's just laying around staring at nothing, and last night when I went to put his flea medicine on him (Revolution) he came right up under my hands and sat down to be medicated even though normally I have to trap him to get the meds on him. He's scratching A LOT and I tried to bath him, but he fought like he normally does and I couldn't get him into the water long enough to do any good. Also he LOVES to chase lazer pointers, but no matter how I try to get him to play today he just won't. Should I be worried or wait a few more days until all the fleas are gone and see if he starts to act normally again? I think he's just young (almost 2) and hasn't had fleas this bad before and doesn't know what to do...
on Jul 9th 2008
in Illness & Disease
- Cast your vote for which answer you think is best!
Warning! Your kitty may be having an allergic reaction to the flea medication! Fact is, if he is still scratching the fleas are still there, or he's allergic to the medicine maybe both. Lethargic and spazy behavior are some of the more common allergic reactions to flea meds. Firstly I would definitely bath him, really well with a non-medicated shampoo. Try a natural brand with aloe or other skin soothing ingredients. Make sure the water is warm but on the cooler side. Then i would take him to the vet immediately to find out which ingredient he is allergic to so you may choose an appropriate flea med. Hopefully you used the cat grade also, because dog flea meds contain cat poisons such as permethrin. Revolution is one of the safer flea meds, but there is still a chance your kitty is one of the minority allergic to it. There have been a couple of reports with similar things. Changes in behavior etc. see here-hope this helps www.boxerworld.com
Princess "Floofy" answered on 7/10/08. Helpful? / 0
It sounds to me like Bandit may have been bitten by a tick. There is a disease called "Tularemia" that causes lethargy and swollen lymp nodes. If he was acting like this before you put the flea meds on him, as you said when you put the Revolution on him he just sat there, the meds might have made his condition worse, but probably didn't cause it. Yes, I think you should be worried and before bathing him or home-treating him, I'd take him to his doctor for blood tests and professional diagnoses. In addition, you will need to ask your vet for a flea spray and treat your entire home including the foundation outside. The sprays you buy at the pet stores are OK but the professional ones are more effective--or call a pest control company. You will also need to power-vaccum your whole house and throw the bag out (vacuum up some flea powder first) because the act of vacuuming doesn't kill the fleas. If he's that infested, you will start to notice you're getting bit also.
Izadore (Izzie) answered on 7/10/08. Helpful? / 0
I agree with both posters, I feel it might be an allergic reaction to meds or something bit him. But one advice to you would be ..Do NOT bathe him now, take him to a VET. Going to the VET is already traumatic, so I would not be suggesting you to bathe him the same day you take him to the Vet as it might make him more depressed. Another reason would be you might not know if he has a fever, its better you do not do any grooming until you check him by a Vet. Take him right away. Good luck. I hope he gets better soon.Purrs & Purr-rayers
Tabby answered on 7/10/08. Helpful? / 0
Wow! This is so strange I'm having the same problem with my cat and his name is also Bandit. I took him to the vet and he was given steriods for the cut on his skin from scratching and some flea protecter/killer perscription Advantage. The skin problems totally gone and he also gave me some antibiotics for the possible allergic reaction that I just starded giving him today. I'm hoping he'll come around soon but he's still scratching. I was just curious how you solved your issue assuming you did.
Bandit answered on 1/15/10. Helpful? / 0